Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Feb 27, 2024, 10:41 PM EST for Berrien County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2024, 10:41 PM EST (03:41 UTC)
- Expired
- Feb 27, 2024, 11:02 PM EST
- In force
- 21 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 97 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 9:45 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1025 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 0.9
The text
As transmitted.
132
WFUS53 KIWX 280341
TORIWX
MIC021-280415-
/O.NEW.KIWX.TO.W.0001.240228T0341Z-240228T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
1041 PM EST Tue Feb 27 2024
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
East central Berrien County in southwestern Michigan...
* Until 1115 PM EST.
* At 1041 PM EST, a severe thunderstorm capable of producing a
tornado was located near Benton Heights, moving northeast at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Berrien County, including the following locations...
Spinks Corners, Millburg, and Sodus.
This includes Interstate 94 in Michigan between mile markers 39 and
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4207 8622 4203 8640 4207 8641 4216 8632
4224 8623
TIME...MOT...LOC 0341Z 247DEG 37KT 4207 8636
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DN2 follow-up statements
471
WWUS53 KIWX 280353
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1053 PM EST Tue Feb 27 2024
MIC021-280415-
/O.CON.KIWX.TO.W.0001.000000T0000Z-240228T0415Z/
Berrien MI-
1053 PM EST Tue Feb 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM EST FOR EAST
CENTRAL BERRIEN COUNTY...
At 1052 PM EST, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Watervliet, or 8 miles southeast of
Benton Heights, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Berrien County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4205 8629 4209 8630 4214 8622 4207 8622
TIME...MOT...LOC 0352Z 250DEG 32KT 4207 8627
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DN193 WWUS53 KIWX 280402 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 1102 PM EST Tue Feb 27 2024 MIC021-280411- /O.CAN.KIWX.TO.W.0001.000000T0000Z-240228T0415Z/ Berrien MI- 1102 PM EST Tue Feb 27 2024 ...THE TORNADO WARNING FOR EAST CENTRAL BERRIEN COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 500 AM EST for southwestern Michigan. && LAT...LON 4205 8629 4209 8630 4214 8622 4207 8622 TIME...MOT...LOC 0358Z 247DEG 37KT 4211 8615 $$ DN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Feb 27, 6:54 PM EST, 3 hours 47 minutes earlier. Its key messages:
- Conditional chances for severe weather tonight between 7 PM to 12 AM ET. Lots of uncertainty on if storms develop, however, the environment is incredibly favorable.
- The primary hazard will be large hail, which could be as large as 2"+ in diameter. Damaging winds and a few tornadoes cannot be ruled out.
- Temperatures sharply drop into the 30s overnight and into early Wednesday morning. Combined with wind gusts of 30-35 mph, the wind chills will be in the single digits to teens. A slight chance for snow showers with little to no accumulation expected.
- Dry through the weekend with increasing temperatures. Highs in the 40s Thursday then up into the 60s by the weekend.
Area forecast discussion, Feb 27, 6:54 PM EST, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 654 PM EST Tue Feb 27 2024 .KEY MESSAGES... - Conditional chances for severe weather tonight between 7 PM to 12 AM ET. Lots of uncertainty on if storms develop, however, the environment is incredibly favorable. - The primary hazard will be large hail, which could be as large as 2"+ in diameter. Damaging winds and a few tornadoes cannot be ruled out. - Temperatures sharply drop into the 30s overnight and into early Wednesday morning. Combined with wind gusts of 30-35 mph, the wind chills will be in the single digits to teens. A slight chance for snow showers with little to no accumulation expected. - Dry through the weekend with increasing temperatures. Highs in the 40s Thursday then up into the 60s by the weekend. && .DISCUSSION... Issued at 313 PM EST Tue Feb 27 2024 As of 20Z, surface temperatures are in the upper 60s in the southeast to low 70s in the northwest this afternoon. South Bend has already broken their daily record high temperature today; a high of 71 degrees so far today breaks the previous record of 69 degrees set in 1976. Temperatures are highest where there has been the most clearing. Visible GOES satellite imagery shows the leading edge of stratocumulus clouds along US 30 and back through northeast Illinois; this may be where storms initiate tonight along a warm frontal-esque feature. In addition, low level moisture has gradually increased today with dewpoints now in the mid to upper 50s. There is low confidence and abundant uncertainty regarding the severe weather threat tonight. From looking at surface and upper level observations, the SPC mesoscale analysis page, a 1615Z Valparaiso University sounding, and the 12Z sounding from NWS Lincoln (ILX), there is a strong cap in place (CIN is about 150 J/kg on the ILX sounding). Should convective inhibition remain in place this evening, storm development would be very limited. It is possible we see a bimodal setup, with storms going both north and south of our forecast area. The SPC Day 1 Outlook as of 20Z depicts this, with areas of Enhanced Risk to our west and south. Hi-res model guidance (especially recent runs of the HRRR, FV3, ARW, and NAM) is starting to pick up on this potential bimodal trend, with more organized linear convection in the Enhanced Risk areas. A conditional Slight Risk remains in place over our forecast area; our severe weather risk is truly an all or nothing setup tonight. With sufficient daytime heating, increasing low level moisture, and strong frontal forcing, we should be able to erode the cap. My current thinking is that a few isolated discrete supercells will develop in far eastern Illinois and/or north-central Indiana as early as 00Z and move quickly northeast, potentially increasing in coverage across far northeast Indiana and northwest Ohio, moving into far southern Lower Michigan around 03-04Z. Synoptic scale ascent from an approaching cold front over the Central Plains and a pseudo dryline feature in central Illinois (yes you read that correctly) will provide ample forcing and lift for storms. Should the cap erode tonight, a very favorable mesoscale environment will be in place for severe weather across the CWA. Hi- res model guidance has MUCAPE of 1000-1500 J/kg tonight. The SPC mesoanalysis page and the 12Z sounding from NWS ILN shows steep mid level lapse rates of 7-8 C/km and strong 0-6 km shear of 40-55 kts! We also should be favorably placed under the left exit region of an upper level jet streak this evening. Should strong capping dissipate, these parameters indicate an auspicious environment for severe storms to develop and strengthen. The only other thing I could see being a limiting factor to storm development is moisture. Although we have decent low level moisture, there is still lacking mid level moisture as a result of the strong capping that is in place. Should the moisture be limited, this could reduce the amount of MUCAPE we have available. Timing for storms, if they develop, will be after sunset and into the early overnight hours, mainly in the 7 PM to 1 AM ET timeframe. Large hail (2"+) will be the primary concern, with damaging winds and a few tornadoes possible too. Stay weather aware and have ways to receive warnings! Temperatures sharply crash behind the cold front as it rapidly sweeps through overnight. Highs Wednesday will be at midnight, with temperatures falling throughout the day. From highs in the 70s today to temperatures in the 30s tomorrow with wind chills in the teens, it will be a dramatic change in 24 hours! A few snow showers are possible Wednesday morning, with little to no accumulation expected as the ground will be too warm. In addition, it will be a breezy day Wednesday, with a tight post-frontal pressure gradient. Northwest winds will gust up to 40 mph tomorrow. An SPS for gusty winds or a Wind Advisory may be needed tomorrow, but have decided to wait until the next forecast update to do so due to the impending severe weather threat tonight. After the weather whiplash that is severe weather, winter weather, and a dramatic temperature drop all in 24 hours, we return to quiet conditions late in the week and into the weekend. Temperatures will be in the 40s on Thursday before rebounding into the 60s by the weekend. Dry conditions prevail through Sunday, before another chance for rain/storms Monday. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 640 PM EST Tue Feb 27 2024 Conditions have been stabilizing at the start of the TAF period, but CAPEs were still above 1500 J/Kg over nw Indiana. It looks like there is a small window for storms about 02Z to 06Z when it will be more favored for upper level support and modest moisture. Adjusted timing of storms to match these latest expectations. Incredible front upstream with the temperature gradient across the front exceeded 60 degrees ahead of the front into the deeper colder air. Snow showers possible after 12Z as much colder air plunges southeast. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...Gale Warning from 1 AM to 7 PM EST Wednesday for LMZ043-046. && DISCUSSION...Johnson AVIATION...Skipper
Hazardous weather outlook, Feb 27, 3:30 PM EST, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 330 PM EST Tue Feb 27 2024 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-282030- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 330 PM EST Tue Feb 27 2024 /230 PM CST Tue Feb 27 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms possible, mainly late this afternoon into this evening. While the main threat will be large hail (some 2 inches or more in diameter), damaging winds and a few tornadoes will be possible as well. There is uncertainty on if storms develop or not, but if they do, the environment is extremely favorable for severe weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Temperatures rapidly fall early Wednesday morning from the 60s into the 30s by daybreak. Winds will be gusting up to 40 mph on Wednesday, making for wind chills in the single digits to teens. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-282030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 330 PM EST Tue Feb 27 2024 ...GALE WARNING IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Isolated strong to severe thunderstorms are possible later today into this evening, with the main threat being large hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Conditions hazardous to small craft are possible Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Feb 27, 9:50 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Northern Indiana
950 PM EST Tue Feb 27 2024
INZ103-MIZ078-177-277-280330-
Northern La Porte IN-Northern Berrien MI-Cass MI-Southern Berrien MI-
950 PM EST Tue Feb 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LA PORTE...NORTHERN
CASS AND BERRIEN COUNTIES THROUGH 1030 PM EST/930 PM CST/...
At 950 PM EST/850 PM CST/, Doppler radar was tracking a strong
thunderstorm over Three Oaks, or 10 miles west of Buchanan, moving
northeast at 55 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Berrien Springs around 1000 PM EST.
Dowagiac around 1015 PM EST.
Other locations impacted by this storm include Union Pier, Magician
Lake, Dewey Lake, Glendora, Sodus, New Troy, Harbert, La Grange,
Sawyer, and Indian Lake.
This includes the following highways...
Interstate 80 in Indiana between mile markers 60 and 61.
Interstate 94 in Michigan between mile markers 1 and 19, and between
mile markers 39 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 AM EST/400 AM
CST/ for north central and northwestern Indiana...and southwestern
Michigan.
&&
LAT...LON 4207 8622 4207 8594 4197 8576 4176 8640
4176 8652 4172 8653 4178 8679 4184 8668
4195 8658 4223 8623
TIME...MOT...LOC 0250Z 240DEG 49KT 4183 8658
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
JBALLLocal storm report, Feb 27, 10:14 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1014 PM EST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM Hail 1 NW Sawyer 41.89N 86.60W
02/27/2024 E0.75 inch Berrien MI Public
Penny sized hail reported on mPING (0.75
in.).
&&
DJNLocal storm report, Feb 27, 10:25 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1025 PM EST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Hail 1 NE Sawyer 41.90N 86.57W
02/27/2024 M1.00 inch Berrien MI Public
Hail lasted about 5 minutes.
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 9:50 PM EST | Special Weather Statement | IWX | Berrien, Cass | 40 min |
| Feb 27, 9:55 PM EST | Severe Thunderstorm Warning | IWX | Berrien, Cass | 50 min |
Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.